Internal Medicine
Online ISSN : 1349-7235
Print ISSN : 0918-2918
ISSN-L : 0918-2918
Acetazolamide-induced Muscle Weakness in Hypokalemic Periodic Paralysis
Ken IKEDAYasuo IWASAKIMasao KINOSHITADaisuke YABUKIOsamu IGARASHIYasumitsu ICHIKAWAEijiro SATOYOSHI
Author information
JOURNALS FREE ACCESS

2002 Volume 41 Issue 9 Pages 743-745

Details
Abstract

A 46-year-old man with hypokalemic periodic paralysis (HypoPP) and diabetes mellitus (DM) had worsened muscle weakness after acetazolamide (ACZ) treatment. During the paralytic episode, serum potassium levels were reduced, and serum chloride and insulin levels were increased. The data suggested proximal renal tubular acidosis due to ACZ. We determined arterial-venous concentrations of potassium, insulin and glucose across the forearm. Venous potassium levels were markedly reduced. ACZ is thought to potentiate potassium uptake into muscles. Hyperinsulinemia and DM could contribute to ACZ-induced exacerbation in our patient. We should pay more attention to ACZ-treated HypoPP patients with hyperinsulinemia and DM.
(Internal Medicine 41: 743-745, 2002)

Information related to the author
© The Japanese Society of Internal Medicine
Previous article Next article
feedback
Top